It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board

  • Decongestants and High BP

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 04-11-2005, 06:14 PM   #1
    shnswms
    Inactive
    (male)
     
    Join Date: Apr 2005
    Posts: 335
    shnswms HB User
    Decongestants and High BP

    I am having a really bad bout of sinusitis diagnosed by a sinus xray and the antibiotics aren't helping great yet, been on them a week. My question is could I safetly use a nasal spray or cold medicine without having them effect my BP. I have been on BP meds for around 6 months now and is decently controlled. Thanks.

     
    Sponsors Lightbulb
       
    Old 04-11-2005, 06:34 PM   #2
    mrmojo
    Senior Member
     
    mrmojo's Avatar
     
    Join Date: Nov 2004
    Posts: 142
    mrmojo HB User
    Re: Decongestants and High BP

    Go to your local chain store (or look on the net) and read the labels

    A majority of the OTC cold meds specifically say DO NOT take them if you are on BP meds, there are a few that are OK, if you have a good pharmacist he can tell you what you can take with your meds safely, they know more about med interactions than doctors anyway

    if you are just a little plugged up, Vicks Vaporub works well, or a good old fashioned mustard rub, but wear a T-shirt you dont care about

    My Grandma used to mix up some old Sicilian recipe that smelled like something that had sat on the kitchen counter too long & turned into a science project but it would open you up after 1 night with it on your chest, wish i knew what the recipe was

    Last edited by mrmojo; 04-11-2005 at 06:45 PM.

     
    Old 04-11-2005, 06:47 PM   #3
    Palamedes
    Veteran
    (male)
     
    Palamedes's Avatar
     
    Join Date: Sep 2004
    Posts: 331
    Palamedes HB User
    Re: Decongestants and High BP

    FWIW, I was taking pseudovent earlier this year. I thought it was interesting that my doctor prescribed this. In any case, I was unable to detect any change in my BP. I'm sure everyone has a different reaction. But, for me it had no effect.

    Pal

     
    Old 04-12-2005, 03:48 AM   #4
    Sunlover
    Senior Veteran
     
    Sunlover's Avatar
     
    Join Date: May 2004
    Location: New Jersey
    Posts: 1,064
    Sunlover HB User
    Re: Decongestants and High BP

    There is one that I know of that can be taken, Corisidan HBP (Sorry, can't spell it, but you say it like CORE-A-SEEDIN). Also, I use the sprays when I have a cold and it doesn't effect my blood pressure (that's ME though - if you have a home monitor, check it periodically if you are using them)

     
    Old 04-12-2005, 10:41 AM   #5
    zuzu8
    Senior Veteran
    (female)
     
    Join Date: Jan 2003
    Location: California, U.S.A.
    Posts: 3,086
    zuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB User
    Re: Decongestants and High BP

    Over-the-counter sprays or decongestant tabs like sudefed don't affect me either but it's usually because it's only for VERY short term use. (A few days max.)

    Why not ask you doctor for a prescription for one of the steroid nasal sprays, like Nasocort? They're safe for BP. Or better yet, if you can "drop by" his/her office, the doctor probably would have samples to give you.

     
    Old 03-02-2006, 09:25 PM   #6
    disjointed
    Member
    (male)
     
    disjointed's Avatar
     
    Join Date: Feb 2005
    Posts: 55
    disjointed HB User
    Re: Decongestants and High BP

    I know this is an old post, but can anyone explain to me what the side effects are of taking a decongestant if you're on high bp meds (I'm on 50 mg Cozzar)?

    Thanks,
    Kevin

     
    Old 03-03-2006, 06:10 AM   #7
    Lenin
    Senior Veteran
    (male)
     
    Lenin's Avatar
     
    Join Date: Nov 2004
    Posts: 8,456
    Lenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB User
    Re: Decongestants and High BP

    Basically the side efffect is that the stimulatory effect of pseudoephedrine and other decongestants RAISE your BP.

    I think that the better choice is to use a nasal spray rather than a systemic (pill) because then ALL the decongestant is right where you need it and you don't need a whole lot of it coursing through your blood stream to get to your nose.

    For someone with a cold it's far less of a problem because nasal blocking from a cold lasts several days to a week. For people with allergies day in and day out there's a big dilemma.

    If I take pseudoephedrine my BP goes up but it's not horrible...maybe 10 points systolic give or take a few.

    Last edited by Lenin; 03-03-2006 at 06:12 AM.

     
    Old 03-09-2006, 09:52 PM   #8
    Nermal1975
    Senior Member
    (female)
     
    Nermal1975's Avatar
     
    Join Date: Mar 2004
    Location: Charlotte, NC
    Posts: 115
    Nermal1975 HB User
    Re: Decongestants and High BP

    So, can you take Nyquil while having a bad cold? That stuff does help especially when you can't sleep with congestion. Was your husband taking blood pressure meds while also taking Nyquil? This have always pondered this because usually I just suffer through colds and flus because I'm too afraid it's going to kill me if I'm taking bp meds. Although, if he didn't measure the amount he was taking maybe he did overdose a little. Yikes! He's more ballsy than I am!

    Nermal

     
    Old 03-10-2006, 09:35 AM   #9
    Lenin
    Senior Veteran
    (male)
     
    Lenin's Avatar
     
    Join Date: Nov 2004
    Posts: 8,456
    Lenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB User
    Re: Decongestants and High BP

    I've had the flu all week and have fought off the urge to take any decongestants. I used Benadryl liberally though...like 100 mg./day. It kept me sleeping.

    Last edited by Lenin; 03-10-2006 at 09:38 AM.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    extra beats = sinus tachycardia and now I can't take decongestants?! r0cky Sinus Problems 10 10-28-2005 12:10 PM
    Decongestants/Thyroid Disease Mimi1200 Thyroid Disorders 3 08-31-2005 09:17 PM
    decongestants with thyroid disease bluehen94 Thyroid Disorders 6 03-10-2005 07:02 AM
    Can decongestants dry you out and cause more harm? veryfrustrated Allergies 9 02-20-2005 04:09 AM
    Decongestants and dry nose/throat? CheerAngel Allergies 2 09-18-2004 10:49 AM
    question on decongestants singer1 Allergies 3 09-06-2004 09:16 PM
    Prolonged use of decongestants.... VMLeichliter Allergies 1 07-05-2004 11:43 AM
    decongestants and synthroid hilery79 Thyroid Disorders 3 01-22-2004 08:00 PM
    Decongestants w/ high blood pressure - help! slpagirl High & Low Blood Pressure 2 10-19-2003 09:00 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 03:17 PM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!